A Fatal Case of Arthroprosthetic Cobaltism

Rohit Rattan, M.D.*, UPMC East Hospital, Monroeville, PA; Brad Butcher, M.D., UPMC Presbyterian University Hospital, Pittsburgh, PA; Zohaib Akhtar, M.D., UPMC Mercy Hospital, Pittsburgh, PA and Ramanjeet Singh Sidhu, M.B.B.S., University of California Davis Medical Center, Sacramento, CA

Meeting: Hospital Medicine 2016, March 6-9, San Diego, Calif.

Abstract number: 756

Categories: Adult, Clinical Vignettes Abstracts

Keywords:

Case Presentation:

A 65-year-old female was admitted to the hospital with weakness and difficulty ambulating.

One year prior, she underwent revision of a previous right hip arthroplasty, and the femoral components were replaced with a cobalt prosthesis. Three weeks prior, she was hospitalized for subacute shortness of breath and was found to have pulmonary emboli and new-onset non-ischemic cardiomyopathy. Review of systems revealed difficulty ambulating, anosmia, dysgeusia, hearing loss, and an unintentional 50-pound weight loss.  Ten days following discharge, she presented with dislocation of the right hip prosthesis; a serum cobalt level was obtained and closed reduction was performed. She refused transfer to a nursing facility, was discharged home, and returned the next day for weakness and inability to ambulate.On examination, she had dry mucous membranes and impaired hearing bilaterally; the remainder of the examination was normal. Laboratory studies identified a lactic acidosis and mild anemia. The previously obtained serum cobalt level returned at 817mcg/L (normal < 1.8 mcg/L), and the patient was diagnosed with cobalt toxicity as the cause of her neurologic symptoms and cardiomyopathy.Dimercaptosuccinic acid was administered, but her condition deteriorated. She developed hypotension, respiratory failure, acute kidney injury, and worsening cardiomyopathy. Despite maximal medical therapy, she suffered a cardiac arrest. Autopsy identified a retroperitoneal hemorrhage as the cause of death and significant evidence of cobalt toxicity. Serum cobalt levels remained markedly elevated (424.3 mcg/L) despite chelation, and cobalt was found in hip tissue fluid (41,000 mcg/L) and heart tissue (2.5 mcg/g). The heart was dilated and without atherosclerotic disease, supporting a diagnosis of cobalt cardiomyopathy

Discussion:

Approximately 1 million patients worldwide have received metal-on-metal (MoM) prostheses containing cobalt.Friction between metallic surfaces can lead to leaching of cobalt, liquefaction of nearby tissue and loosening of the prosthesis; cobalt can also be absorbed into the bloodstream, leading to systemic toxicity.Cobalt toxicity may present with myriad symptoms, including fatigue, peripheral neuropathy, hearing and vision loss, cognitive decline, and hypothyroidism.Cobalt inhibits the mitochondrial electron transport chain, leading to lactic acidosis, and can also cause severe progressive cardiomyopathy, which may be reversible upon removal of cobalt exposure. Chelation therapy is typically ineffective, and prosthesis removal is often necessary. 

Conclusions: As hospitalists are increasingly involved in the co-management of orthopedic surgery patients, recognition of potential complications of MoM joint prostheses is important.  For patients with a history of joint replacement hospitalized with unexplained neurological symptoms or new-onset cardiomyopathy, cobalt toxicity should be considered on the differential diagnosis.

To cite this abstract:

Rattan R, Butcher B, Akhtar Z, Sidhu RS. A Fatal Case of Arthroprosthetic Cobaltism. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 756. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-fatal-case-of-arthroprosthetic-cobaltism/. Accessed November 20, 2019.

« Back to Hospital Medicine 2016, March 6-9, San Diego, Calif.